Hail, Hidalgo
- When
- September 11, 2:00 PM MST to 2:05 PM MST
- Where
- Hidalgo County, 2 mi N of Lordsburg
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.383, -108.700
A severe thunderstorm dropped nickel size hail near Lordsburg, along with two inches of rain within 30 minutes which led to the closure of Highway 454 north of Lordsburg.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A severe thunderstorm dropped nickel size hail near Lordsburg, along with two inches of rain within 30 minutes which led to the closure of Highway 454 north of Lordsburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 11, 1:03 PM MST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 203 PM MDT WED SEP 11 2002 SYNOPSIS... A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR GRANT AND SIERRA COUNTIES IN NEW MEXICO. UPPER LEVEL DISTURBANCES FROM THE WEST WILL CONTINUE TO DESTABILIZE A VERY MOIST AIR MASS OVER THE BORDERLAND THROUGH THURSDAY. SOME STRONG THUNDERSTORMS WITH HEAVY RAIN...HAIL...AND STRONG OUTFLOW WINDS ARE LIKELY MAINLY WEST OF THE RIO GRANDE WEDNESDAY EVENING UNTIL MIDNIGHT. SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE LIKELY EAST OF THE RIO GRANDE TONIGHT. A FEW STRONG THUNDERSTORMS WILL STILL BE POSSIBLE OVER THE BORDERLAND THURSDAY AS MORE UPPER LEVEL DISTURBANCES MOVE ACROSS NEW MEXICO. DRIER WESTERLIES ALOFT WILL START TO INFLUENCE THE WEATHER BY THIS WEEKEND WHEN CONVECTIVE ACTIVITY WILL DIMINISH TO ISOLATED SATURDAY AND SUNDAY AND DISAPPEAR ALTOGETHER BY THE FIRST OF NEXT WEEK. DISCUSSION... AS THE PREVIOUS SHIFT NOTED...WE ARE IN TRANSITION AND TRANSITIONS ARE OFTEN A TAD DIFFICULT. OUR AIR MASS REMAINS FAIRLY MOIST WITH MOISTURE CONTINUING TO ADVECT INTO THE CWA ON A FARILY TIGHT PRESSURE GRADIENT FROM A 1020 HIGH OVER KLVS TO A 1010 SURFACE TROF EAST OF KTUS (A RESULT OF PRESSURE FALLS AHEAD OF AN UPPER LEVEL JET STREAM MOVING INTO ARIZONA FROM THE WEST). KEPZ STARTED WITH 1.37 PW THIS MORNING WHICH SHOULD DROP TO ABOUT 1 INCH THIS EVENING. VAPOR CHANNEL SHOWERS THE DEEPEST MOISTURE PLUME HAS MOVED JUST TO OUR EAST (COURTESY OF THE UPPER LEVEL HIGH MOVING EAST AND WEAKENING) BEING NUDGED BY A 70 KT H2 JET MOVING OFF THE EASTERN PACIFIC INTO ARIZONA. THE EARLIER CONCERN (AND STILL IS) WAS WITH THE ARRIVAL OF THE JET AND SOUTHERN NEW MEXICO IN THE LEFT FRONT QUADRANT...ALONG WITH SOME MID LEVEL DRYING...AND A GOOD DIRECTIONAL SHEAR PROFILE (SO SO ON THE SPEED SHEAR)...SEVERE THUNDERSTORMS COULD BE A PROBLEM. BELIEVE THAT STRONG BORDERLINE SEVERE STORMS ARE STILL POSSIBLE MAINLY WEST OF THE RIO GRANDE TONIGHT. ONE STORM (RIGHT MOVER WITH VIP 5 AND 6 LRM HIGH SIGNATURES) AROUND NOON BECAME BORDERLINE SEVERE ON THE NM/AZ BORDER IN EXTREME NORTHWEST GRANT COUNTY...HOWEVER WITH THE RECENT HEAVY RAINS IN GRANT AND SIERRA COUNTIES AND MORE VORT LOBES TO MOVE ACROSS THIS EVENING...A FLASH FLOOD WATCH WAS POSTED FOR THOSE AREAS UNTIL MIDNIGHT. CONVERSATIONS WITH SPOTTERS AND LAW ENFORCEMENT NOTED THAT THE GROUND IS SATURATED AND MANY CREEKS AND STREAMS ARE NEARING CAPACITY. MANY AREAS IN SIERRA AND GRANT COUNTY RECEIVED .9 TO 1.4 INCHES OF RAIN THIS MORNING ALONE. USING THE AVN AS THE SCENARIO GENERATOR: THE UPPER LOW OVER KLAS SENT A LOBE OF ENERGY ACROSS THE GILAS THIS MORNING AND IS FORECAST TO SEND SOME MINOR ONES TONIGHT (ABOUT 2 TO 3 DEG C COOLING AT H5). THE LOW MOVES INTO UTAH FOR THURS ...AND WITH MORE LOBES FORECAST INTO NEW MEXICO ALONG WITH THE UPPER LEVEL JET...ISOLATED STRONG STORMS ARE POSSIBLE FEEDING ON OUR RESIDUAL MOISTURE. THE UPPER LOW OVER UTAH OPENS AS A TROF AND MOVES INTO COLO FRIDAY AND THEN DROPS INTO NEW MEXICO SATURDAY FOR ONE LAST ATTEMPT TO SET OFF ISOLATED THUNDERSTORMS. EXTENDED AVN AFTER 120 HOURS REALLY DRIES US WITH A PROGRESSIVE UPPER AIR PATTERN MOVING ACROSS THE CENTRAL ROCKIES SUPPRESSING THE SUBTROPICAL RIDGE OVER THE WESTERN U.S. THE MODEL EVEN SUGGESTS BREEZY WESTERLY WINDS FOR FRIDAY 9/20. SO...SO DOES THIS FORETELL THE THE END OF THE MONSOON SEASON? LETS PUT IT THIS WAY...IF THE MONSOON IS A PATIENT...VERY SHORTLY IT MIGHT BE A GOOD IDEA TO CALL THE FAMILY IN FOR A LAST VISIT. EL PASO BB 66/ 86/ 65/ 88/ 64 42312 LAS CRUCES BB 60/ 84/ 59/ 86/ 58 42312 ALAMOGORDO BB 61/ 84/ 60/ 86/ 59 32312 CLOUDCROFT BB 45/ 65/ 44/ 67/ 43 43322 TRUTH OR CONSEQUENCES BB 61/ 84/ 60/ 86/ 59 43312 SILVER CITY BB 55/ 82/ 54/ 84/ 53 42322 DEMING BB 59/ 85/ 58/ 87/ 57 42212 LORDSBURG BB 59/ 87/ 58/ 89/ 57 42212 SIERRA BLANCA BB 63/ 84/ 62/ 86/ 61 32212 .ELP...FLASH FLOOD WATCH...TIL MIDNIGHT NEW MEXICO ZNS 22 23 20 / NOVLAN N
NMZ022>025-030>032-TXZ055-056-120000- HAZARDOUS WEATHER OUTLOOK FOR SOUTH...SOUTHWEST NEW MEXICO AND FAR WEST TEXAS NATIONAL WEATHER SERVICE EL PASO TX 1030 AM MDT WED SEP 11 2002 THE AIR MASS REMAINS VERY MOIST OVER THE ENTIRE COUNTY WARNING AREA. A SERIES OF DISTURBANCES IN THE UPPER AIR WILL MOVE INTO NEW MEXICO TODAY AND THURSDAY CAUSING FURTHER DESTABILIZATION OF THE ATMOSPHERE. ASSOCIATED WITH THESE DISTURBANCES WILL BE MID LEVEL DRIER AIR THAT WILL ENHANCE THE POSSIBILITY OF LOCALLY STRONG OR SEVERE STORMS. THE GREATEST RISK OF STRONG STORMS THIS AFTERNOON AND EVENING IS ACROSS LUNA...HIDALGO...GRANT...AND SIERRA COUNTIES. THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES IN A SHORT TIME...HAIL...AND WINDS TO 50 MPH OR MORE. IN ADDITION...THE THREAT OF FLASH FLOODING REMAINS...ESPECIALLY FOR NORTHERN GRANT COUNTY AND SIERRA COUNTY AS RECENT COPIOUS RAINS HAVE LEFT THE GROUND NEAR SATURATION AND MANY CREEKS AND STREAMS ARE STARTING TO RUN NEAR CAPACITY. BE ALERT FOR RAPIDLY RISING WATERS IN THESE AREAS ESPECIALLY IN LOW LYING AREAS AND NEAR STREAMS AND NORMALLY DRY ARROYOS. FOR THE REST OF THE AREA INCLUDING DONA ANA...OTERO...EL PASO...AND HUDSPETH COUNTIES...SCATTERED THUNDERSTORMS WILL DEVELOP INTO THE AFTERNOON AND EVENING HOURS WITH A FEW ON THE STRONG SIDE PRODUCING LOCALLY HEAVY RAINFALL. ANOTHER ROUND OF STRONG STORMS IS POSSIBLE OVER THE COUNTY WARNING AREA ON THURSDAY BEFORE DRIER AIR FROM THE WEST REDUCES ACTIVITY TO MORE OF AN ISOLATED LEVEL ON FRIDAY AND SATURDAY AND STOPS ALL ACTIVITY THE FIRST PART OF NEXT WEEK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/ELP NOVLAN
NMZ022-023-030-031-120000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 255 PM MDT WED SEP 11 2002 DOPPLER RADAR IS INDICATING STRONG THUNDERSTORMS OVER HIDALGO AND SOUTHERN GRANT COUNTIES MOVING EAST AT 10 MPH. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVER THE NEXT THREE HOURS AND MOVE EASTWARD INTO LUNA AND SIERRA COUNTIES. ANY OF THESE STORMS CAN PRODUCE WIND GUSTS EXCEEDING 50 MPH...HAIL...AND HEAVY RAIN. BLOWING DUST WITH REDUCED VISIBILITY WILL ACCOMPANY THESE STORMS. MOTORISTS ARE URGED TO USE CAUTION...ESPECIALLY ON I-10 FROM THE ARIZONA LINE TO DEMING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. PARK
The Tucson radar (KEMX), 190 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320448, 5320449.